Alert archive / Pennsylvania / Flash Flood Warnings in 2025

Flash Flood Warning 2, NWS Pittsburgh, PA

April 25, 20254 counties in Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Apr 25, 2025, 10:58 PM EDT for 4 counties in Pennsylvania. It was in force for 107 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 25, 2025, 10:58 PM EDT (02:58 UTC)
Expired
Apr 26, 2025, 12:45 AM EDT
In force
107 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

Counties Butler County, PA, Lawrence County, PA, Mercer County, PA, Venango County, PA

The radar

The Pittsburgh radar (KPBZ), 103 km from the middle of the area, began a volume at 03:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 26, 12:15 AM EDTFLASH FLOOD1 Sw Polk, PAIt was reported that heavy rainfall lead to US-62 becoming washed out from Sandy Creek.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 77 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 3.0 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2025-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 256 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2025-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
256 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1060 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

686 
WGUS51 KPBZ 260258
FFWPBZ
PAC019-073-085-121-260500-
/O.NEW.KPBZ.FF.W.0002.250426T0258Z-250426T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
1058 PM EDT Fri Apr 25 2025

The National Weather Service in Pittsburgh has issued a

* Flash Flood Warning for...
  Mercer County in northwestern Pennsylvania...
  Western Venango County in northwestern Pennsylvania...
  North Central Butler County in west central Pennsylvania...
  Northern Lawrence County in western Pennsylvania...

* Until 100 AM EDT.

* At 1058 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.5 and 1.5 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Hermitage, Sharon, Grove City, Franklin, Sharpsville, Greenville, 
  Sugarcreek, Farrell, New Wilmington, Mercer, Pulaski, Stoneboro, 
  New Bedford, Harrisville, West Middlesex, Polk, Plain Grove 
  Township, Sandy Lake, Clark and Wheatland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 4149 8052 4149 8000 4151 7998 4153 7994
      4154 7994 4154 7992 4157 7989 4160 7983
      4162 7983 4162 7967 4109 7998 4108 8028
      4110 8052

FLASH FLOOD...RADAR INDICATED

$$

Shallenberger
1 follow-up statement
847 
WGUS71 KPBZ 260445
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
1245 AM EDT Sat Apr 26 2025

PAC019-073-085-121-260455-
/O.CAN.KPBZ.FF.W.0002.000000T0000Z-250426T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Butler PA-Lawrence PA-Mercer PA-Venango PA-
1245 AM EDT Sat Apr 26 2025

...FLASH FLOOD WARNING FOR MERCER, WESTERN VENANGO, NORTH CENTRAL 
BUTLER AND NORTHERN LAWRENCE COUNTIES HAS BEEN REPLACED WITH A FLOOD 
WARNING...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 4149 8052 4149 8000 4151 7998 4153 7994
      4154 7994 4154 7992 4157 7989 4160 7983
      4162 7983 4162 7967 4109 7998 4108 8028
      4110 8052

$$

Shallenberger

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Apr 25, 7:54 PM EDT, 3 hours 4 minutes earlier.

Area forecast discussion, Apr 25, 7:54 PM EDT, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
754 PM EDT Fri Apr 25 2025

.SYNOPSIS...
Heavy rain expected for portions of the region through early
Saturday morning with a passing low pressure system. Drier and
cooler conditions expected Saturday afternoon into Sunday in the
wake of a cold front.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
KEY MESSAGES:

- Showers and storms today ahead of a cold front
- Training showers and storms can lead localized flooding north
  of Pittsburgh
- Temperatures remain above-average through dawn
-------------------------------------------------------------------

Evening update: The radar depicts localized heavy rainfall north
of Pittsburgh is currently ongoing and will likely continue
over the next 6 hours with the passage a low pressure system
over the Great Lakes.

Some areas could receive an additional 1 to 2 inches of rain
and create isolated flooding, especially in urban communities
and along shallow creeks and streams. Portions of the Cleveland,
OH's County Warning Area (CWA) are already reporting flooding
just south of the city and are under a Flash Flood Warning.
Flooding concerns will likely remain elevated through 2am with a
deep warm cloud layer, elevated PWATS, and weak shear to prompt
slow moving showers and storms. Between 2am to 4am, mid to
upper-level dry air are anticipated to venture into the region
from the west. Rain will likely still be ongoing, but moderate
to heavy rain rates will likely decrease.

Overnight temperatures are expected to trend above average
within the warm sector.

The passage of the cold front is expected to be positioned just
south of Cleveland around 6am.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
KEY MESSAGES:

- Cooler but dry for the weekend
-------------------------------------------------------------------

Showers are expected to wind down from west to east by early
Saturday morning as our second upper wave and the associated cold
front clear the region. Cooler and drier air overspreads the region
behind the front. The longwave trough that brought rain to the
region is finally expected to cross the region Saturday. High
temperatures are expected to be trimmed and fall just a few degrees
below normal, potentially our first below average high since April
17th. Breezy conditions are possible Saturday due to cold air
advection and a tightened pressure gradient.

Surface high pressure filters in and continues dry weather Sunday.
500mb heights finally begin to rise as the upper trough kicks
eastward and ridging begins to slide in from the central CONUS.
Despite these height rises, high temperatures are not expected to
rise much and we could end up with two days in a row of below
average highs. Largely clear skies and light winds Sunday night
likely lead to efficient radiational cooling and a chilly start to
our next work week.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
KEY MESSAGES:

- Above average temperatures to start next week
- Active weather possible midweek but dependent on trough speed
-------------------------------------------------------------------

Clustered ensembles still disagree on exactly how eager that
departing trough is to move eastward into the Atlantic. There is a
slight signal today for a possibly faster departure leading to an
earlier onset of ridging but the Euro is the notable exception.
Despite the uncertainty on speed, it remains highly likely that
heights rise on Monday and temperatures bounce back above normal.

Clustered ensembles shunt the ridge eastward on Tuesday, raising
temperatures once again, as an upper wave traverses the central
CONUS. This wave brings potential for active weather and possible
severe threats next week but the picture of its arrival is far from
clear. Clustered ensembles still have the base of this trough in the
four corners region by Tuesday. From there, they paint a disjointed
picture of the wave becoming unphased, with the base out west and
remainder riding through the Great Lakes and flattening the eastern
CONUS ridge. The picture becomes even muddier by Wednesday, with
signals for a possibly weaker and slower wave becoming equally as
likely.

As it stands now it seems likely that POPs will return Tuesday into
Tuesday night, but this and the evolution of the long-range forecast
largely remain clouded by the uncertainty in the amplitude, speed
and evolution of the wave packet.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
Showers, and MVFR restrictions, will increase again this evening
as low pressure, and an associated cold front, track across the
Upper Ohio Valley region. Enough instability is in place this
evening to maintain a few thunderstorms, mainly for FKL, DUJ,
and LBE, along an outflow boundary. Instability will diminish by
late evening, with thunderstorms ending. Deterioration to IFR
is expected overnight as low level moisture increases with the
showers.

The low/cold front should exit the area Saturday morning, though
low level moisture in place should support IFR conditions
continuing. Mixing and some dry advection should lift cigs back
to MVFR by mid to late morning for most airports, though a
crossing upper trough and cold advection should maintain the
MVFR cigs through Saturday evening.

Outlook...
VFR is expected Sunday and Monday under high pressure.
Restrictions, and showers/thunderstorms, return Tuesday and
Tuesday night with the approach and passage of a cold front. VFR
returns Wednesday under high pressure.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&

SYNOPSIS...Hefferan
NEAR TERM...Hefferan
SHORT TERM...AK
LONG TERM...AK
AVIATION...WM
Hazardous weather outlook, Apr 25, 1:23 PM EDT, 9 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
123 PM EDT Fri Apr 25 2025

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>022-029-
031-073>078-WVZ001>004-012-021-509>514-261730-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Washington-Greene-Westmoreland-Higher Elevations of Westmoreland-
Fayette-Higher Elevations of Fayette-Indiana-
Higher Elevations of Indiana-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
123 PM EDT Fri Apr 25 2025

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...This afternoon and tonight.

Showers and storms today may produce locally heavy rain, which could
lead to isolated areas of flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms are likely Tuesday afternoon and evening. Some
thunderstorms may be strong to severe.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

AK

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 11:48 PM EDTFlash Flood WarningPBZArmstrong, Butler, Clarion, Forest, Jefferson, Venango2 hr
Apr 26, 12:45 AM EDTAreal Flood WarningPBZMercer, Venango107 min

Nearby

Flash Flood Warnings in Pennsylvania, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.